Alert archive / Alabama / Wind Advisories in 2008

Wind Advisory 9, NWS Huntsville, AL

March 3, 200811 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Mar 3, 2008, 4:28 AM CST for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Mar 3, 2008, 12:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2008, 4:28 AM CST (10:28 UTC)
In effect from
Mar 3, 2008, 12:00 PM CST
Expired
Mar 4, 2008, 4:18 AM CST
In force
16 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KHUN 031030
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
428 AM CST MON MAR 3 2008

...WINDY CONDITIONS TO DEVELOP LATE TODAY AND LAST THROUGH
TONIGHT...

.A DEVELOPING LOW PRESSURE SYSTEM IN SOUTHERN TEXAS WILL MOVE
NORTHEAST INTO THE MID SOUTH TONIGHT. AS A RESULT...GUSTY
SOUTHERLY WILL TAKE SHAPE ACROSS THE TENNESSEE VALLEY.

ALZ001>010-016-TNZ076-096-097-032200-
/O.NEW.KHUN.WI.Y.0009.080303T2100Z-080304T1200Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
428 AM CST MON MAR 3 2008

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM CST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM
CST TUESDAY. 

SOUTH WINDS WILL INCREASE TO 20 TO 30 MPH BY THIS AFTERNOON...WITH
GUSTS TO AROUND 40 MPH POSSIBLE. AS THE LOW PRESSURE SYSTEM AND
ASSOCIATED COLD FRONT APPROACH THIS EVENING...SUSTAINED WINDS OF
20 TO 30 MPH WILL PERSIST...WITH GUSTS OVER 40 MPH BECOMING MORE
FREQUENT. IN THE HIGHER ELEVATIONS...WIND GUSTS NEAR 50 MPH ARE
POSSIBLE. THUNDERSTORM ACTIVITY MAY PRODUCE EVEN HIGHER WINDS IN
AND NEAR STORMS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS IN EXCESS OF 25 MPH OR
GUSTS IN EXCESS OF 35 MPH ARE EXPECTED.

$$

AK/KDW
3 follow-up statements
000 
WWUS74 KHUN 031812 AAA
NPWHUN

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1212 PM CST MON MAR 3 2008

...WINDY CONDITIONS WILL CONTINUE ACROSS THE TENNESSEE VALLEY
THROUGH TONIGHT...

.A LOW PRESSURE SYSTEM OVER NORTHWEST LOUISIANA WILL MOVE
NORTHEASTWARD ACROSS THE MID SOUTH TONIGHT. AS A RESULT...GUSTY 
SOUTHERLY WILL AFFECT THE TENNESSEE VALLEY.

ALZ001>010-016-TNZ076-096-097-040100-
/O.EXT.KHUN.WI.Y.0009.080303T1800Z-080304T1200Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
1212 PM CST MON MAR 3 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM CST TUESDAY...

SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS TO 40 MPH WILL CONTINUE
THIS AFTERNOON. TONIGHT...SUSTAINED WINDS OF 20 TO 30 MPH...WITH
GUSTS OVER 40 MPH ARE EXPECTED...AS THE LOW PRESSURE SYSTEM AND 
ASSOCIATED COLD FRONT APPROACHES THE REGION. ACROSS THE HIGHER
ELEVATIONS...WIND GUSTS NEAR 50 MPH ARE POSSIBLE. THUNDERSTORM
ACTIVITY MAY PRODUCE EVEN HIGHER WINDS IN AND NEAR STORMS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS IN EXCESS OF 25 MPH OR
GUSTS IN EXCESS OF 35 MPH ARE EXPECTED. MOTORISTS IN HIGH PROFILE
VEHICLES...ESPECIALLY THOSE TRAVELING ON EAST TO WEST ORIENTED
HIGHWAYS SHOULD BE ALERT FOR DANGEROUS CROSSWINDS. 

$$

RSB
000 
WWUS74 KHUN 040117
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
717 PM CST MON MAR 3 2008

ALZ001>010-016-TNZ076-096-097-041200-
/O.CON.KHUN.WI.Y.0009.000000T0000Z-080304T1200Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
717 PM CST MON MAR 3 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY...

SUSTAINED WINDS OF 20 TO 30 MPH...WITH GUSTS OVER 40 MPH ARE
EXPECTED TONIGHT...AS A LOW PRESSURE SYSTEM AND ASSOCIATED COLD
FRONT APPROACHES THE REGION. ACROSS THE HIGHER ELEVATIONS...WIND
GUSTS NEAR 50 MPH ARE POSSIBLE.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS IN EXCESS OF 25 MPH OR
GUSTS IN EXCESS OF 35 MPH ARE EXPECTED. MOTORISTS IN HIGH PROFILE
VEHICLES...ESPECIALLY THOSE TRAVELING ON EAST TO WEST ORIENTED
HIGHWAYS SHOULD BE ALERT FOR DANGEROUS CROSSWINDS.

$$

SS
000 
WWUS74 KHUN 041018
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
418 AM CST TUE MAR 4 2008


ALZ001>010-016-TNZ076-096-097-041130-
/O.CAN.KHUN.WI.Y.0009.000000T0000Z-080304T1200Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
418 AM CST TUE MAR 4 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS CANCELED THE WIND
ADVISORY. 

GUSTY SOUTHERLY WINDS HAVE DIMINISHED CONSIDERABLY OVER THE PAST
FEW HOURS OUTSIDE OF ANY THUNDERSTORM ACTIVITY. WINDS WILL SHIFT
TO THE WEST THIS MORNING AS A COLD FRONT PASSES THROUGH. WIND
SPEEDS WILL INCREASE AGAIN...REACHING THE 15 TO 25 MPH
RANGE...BUT SHOULD STAY WEAKER THAN MONDAY.

$$

KULA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Mar 2, 9:25 PM CST, 7 hours 3 minutes earlier.

Area forecast discussion, Mar 2, 9:25 PM CST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
925 PM CST SUN MAR 2 2008

.UPDATE...
NEXT WX MAKER FOR THE TN VALLEY IS UPPER LOW NOW OVER THE SRN
ROCKIES WHILE RIDGING STILL IN PLACE ACROSS ERN US. TEMPS ACROSS
THE CWA WERE IN THE UPPER 50S/LOW 60S WITH DEWPOINTS MAINLY IN THE
LOW/MID 40S. SKIES WILL BE MOSTLY CLEAR/PARTLY CLOUDY OVERNIGHT
ALLOWING TEMPS TO REACH PROGGED VALUES. THUS CURRENT FCST LOOKS
ON TRACK...PLAN NO CHANGES ATTM.

WITH NEW NAM DATA COMING IN...STILL LOOKS LIKE WE WILL BE CAPPED
FOR MOST OF THE DAY ON MONDAY. THIS PUTS THE CHC OF STRONG/SEVERE
TSRA ACROSS THE CWA BY MONDAY NIGHT AND INTO EARLY TUESDAY MRNG.
INSTABILITY IS WEAK BUT LOW LEVEL SHEAR AND WIND FIELDS ARE VERY
STRONG. WIND DAMAGE AND HAIL LOOKS LIKE A GOOD BET...BUT CANT
RULE OUT A FEW TORNADOES. LOOKS LIKE A LATE NIGHT EVENT SHAPING UP.

&&

.PREV DISCUSSION... /ISSUED 245 PM CST SUN MAR 2 2008/

SYNOPSIS...A DEEPENING TROUGH DIGGING SOUTH TOWARDS
THE FOUR CORNERS REGION IS AMPLIFYING A RIDGE CURRENTLY LOCATED OVER
THE EASTERN US. LEE CYCLOGENESIS ACROSS KS/OK...COUPLED WITH STRONG
MOISTURE AND DYNAMICS IS LEADING TO SEVERE WEATHER/POTENTIAL THIS
AFTERNOON...AND WINTER WEATHER LATE TONIGHT/TOMORROW FOR THE
SOUTHERN PLAINS.

SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...

THE AMPLIFIED RIDGE AND ACCOMPANYING SFC HIGH WILL KEEP
TEMPERATURES WARM OVER THE TN VALLEY THROUGH TOMORROW. STRONG
MOISTURE AND WARM AIR ADVECTION WILL CONTINUE TO RIPEN THE
ATMOSPHERE AHEAD OF THE AFOREMENTIONED TROUGH. TEMPS SHOULD RISE
WELL INTO THE 70S AGAIN TOMORROW AFTERNOON WITH BREEZY SOUTHERLY
WINDS.

THE NAM/GFS/ECMWF CONTINUE TO SHOW A SLOWER PROGRESSION OF THE
TROUGH. BY MONDAY AFTERNOON THE 500/700 HPA TROUGH WILL BE OVER
WESTERN AR/NE TX. NAM/GFS ARE DEPICTING A SFC LOW
DEVELOPING/STRENGTHENING OVER SOUTHERN AR AND LIFTING NORTHEAST
ACROSS NORTHERN MS/CENTRAL TN BY LATE MONDAY NIGHT. NAM IS
INDICATING MUCAPES IN THE 100-500 J/KG RANGE ACROSS THIS AREA 06-09Z
AND SRH VALUES IN THE 500-600 RANGE BY THE SAME TIME PERIOD WITH
70-80KTS AT 850 HPA. LIS ARE NEGATIVE JUST TO OUR SOUTH FROM 18-21Z
ON MONDAY.

THE PRE-FROPA VERY UNSTABLE ENVIRONMENT SHOULD SPARK OFF SOME
DISCRETE SUPERCELLS OVER MS/LA BY MONDAY AFTERNOON WITH A QLCS
FEATURE PROCEEDING FROM THE FRONT AND QUICKLY MOVING EAST TOWARDS
THE TN VALLEY. SOME OF THESE SUPERCELLS MAY MOVE OVER THE CWA FROM
MS BY LATE AFTERNOON MONDAY. THE UNSTABLE ATMOSPHERE IN PLACE ACROSS
THE REGION WOULD ALLOW FOR THESE CELLS TO CONTINUE ACROSS THE TN
VALLEY BRINGING A POSSIBLE TORNADO THREAT (THOUGH THE VERY STRONG
SHEAR MAY JUST RIP THE CELLS APART).

HOWEVER...THE CURRENT MODEL TRENDS ARE MAINLY INDICATING A POSSIBLY
WIDESPREAD DAMAGING WIND THREAT WITH THE AFOREMENTIONED QLCS
FEATURE. EXPECTING THIS FEATURE WITH BOWING ECHOES TO APPROACH THE
CWA BY AROUND 06-08Z ON TUESDAY MORNING WITH FRONT JUST BEHIND THE
QLCS. EXPECTING FROPA TO BE AROUND 09-12Z THROUGH OUR WESTERN ZONES
AND 10-13Z ON THE EASTERN ZONES. ONCE AGAIN...EXPECTING TEMPERATURES
TO PEAK DURING THE EARLY MORNING HOURS ON TUESDAY BEFORE FALLING ALL
DAY TO FREEZING BY TUESDAY NIGHT. BREEZY CONDITIONS SHOULD CONTINUE
AFTER FROPA BEFORE DIMINISHING TUESDAY NIGHT. HAVE LEFT A CHANCE OF
WINTRY MIX FOR TUESDAY AFTERNOON...BUT TIMING OF COLD AIR IS LOOKING
TO BE TOO SLOW FOR MUCH OF ANYTHING TO ACCUMULATE.

LONG TERM...(WEDNESDAY THROUGH SATURDAY NIGHT)...

A WEAK RIDGE IS EXPECTED TO MOVE ACROSS THE SOUTHERN US ON WEDNESDAY
WHICH WILL RESULT IN TEMPERATURES RECOVERING INTO THE 50S AHEAD OF
ANOTHER TROUGH EXPECTED ON THURSDAY AND FRIDAY.

THE GFS AND ECMWF (12Z RUNS) CONTINUE TO HAVE DIFFERING SOLUTIONS
FOR THE TROUGH PROGRESSION/STRENGTH. THE GFS IS BRINGING STRONGER
VORT MAX/FRONT JUST TO OUR NORTH THAN THE ECMWF. BOTH MODELS ARE
SHOWING A COLD PUSH...BUT TIMING IS NOT UNCERTAIN. HAVE LEFT A
SLIGHT CHANCE OF RAIN FOR THURSDAY AFTERNOON...WITH A CHANCE OF RAIN
OR SNOW FOR THURSDAY NIGHT.

CLOUDS WILL THEN CLEAR FRIDAY AFTERNOON WITH A RIDGE BUILDING OVER
THE REGION BY SATURDAY. WITH THE CAA IN PLACE...EXPECTING TEMPS TO
WARM INTO LOW 50S.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    49  75  48  48 /   0  30 100  60
SHOALS        50  73  42  42 /  10  50 100  40
CULLMAN       48  74  48  48 /   0  30 100  50
FAYETTEVILLE  48  72  48  48 /   0  30 100  60
ALBERTVILLE   48  75  55  55 /   0  20 100  70
FORT PAYNE    41  73  55  55 /   0  20 100  70

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Mar 2, 8:54 PM CST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
854 PM CST SUN MAR 2 2008

ALZ001>010-016-TNZ076-096-097-031100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
854 PM CST SUN MAR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...OVERNIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A STRONG COLD FRONT WILL BRING THE CHANCE OF STRONG TO SEVERE
THUNDERSTORMS ACROSS THE TENNESSEE VALLEY BEGINNING MONDAY EVENING
AND CONTINUING INTO TUESDAY MORNING. AT THE MOMENT...THE BEST TIME
FOR SEVERE WEATHER WILL BE BETWEEN 10 PM AND 11 PM OVER NORTHWEST
ALABAMA...AROUND MIDNIGHT IN THE HUNTSVILLE AREA AND MIDNIGHT TO 2
AM OVER NORTHEAST ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE.
THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...HAIL UP
TO THE SIZE OF QUARTERS AND LOCALIZED HEAVY RAIN. THERE IS ALSO
THE POSSIBILITY OF ISOLATED TORNADOES.

COLDER AIR WILL MOVE ACROSS THE AREA ON TUESDAY WITH THE CHANCE OF
FLURRIES OR LIGHT SNOW...BUT NO ACCUMULATIONS ARE EXPECTED.

ANOTHER SYSTEM IS EXPECTED TO AFFECT THE AREA LATE THURSDAY INTO
FRIDAY. A WINTRY MIX IS POSSIBLE ON THURSDAY NIGHT. HOWEVER...THERE
IS MUCH UNCERTAINTY REGARDING THE TIMING AND TRACK OF THIS SYSTEM.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE MONDAY NIGHT.

SS

Nearby

Wind Advisories in Alabama, 2008Wind Advisories in Tennessee, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.